Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 11, 2023, 2:09 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 2:09 PM MDT (20:09 UTC)
- Expired
- May 11, 2023, 2:30 PM MDT
- In force
- 21 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WFUS55 KBOU 112009
TORBOU
COC095-115-112030-
/O.NEW.KBOU.TO.W.0020.230511T2009Z-230511T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
209 PM MDT Thu May 11 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Northeastern Phillips County in northeastern Colorado...
South central Sedgwick County in northeastern Colorado...
* Until 230 PM MDT.
* At 208 PM MDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Pleasant Valley, or 6 miles east
of Holyoke, moving northwest at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Holyoke around 215 PM MDT.
Sixteen-Mile Corner around 225 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4049 10220 4069 10254 4087 10230 4062 10205
4059 10205
TIME...MOT...LOC 2008Z 136DEG 36KT 4058 10217
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DANIELSON1 follow-up statement
171
WWUS55 KBOU 112028
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
228 PM MDT Thu May 11 2023
COC095-115-112037-
/O.EXP.KBOU.TO.W.0020.000000T0000Z-230511T2030Z/
Phillips CO-Sedgwick CO-
228 PM MDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS AND SOUTH CENTRAL
SEDGWICK COUNTIES WILL EXPIRE AT 230 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4049 10220 4069 10254 4087 10230 4062 10205
4059 10205
TIME...MOT...LOC 2027Z 136DEG 36KT 4070 10232
$$
DANIELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 11, 10:54 AM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 11, 10:54 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1054 AM MDT Thu May 11 2023 .UPDATE... Issued at 1053 AM MDT Thu May 11 2023 Key messages: 1) Heavy rain and possible flooding 2) Severe threat and short-lived tornadoes eastern Colorado 2) Snow in the mountains, Park County, and even some of the foothills Satellite, radar, and observations show a complex spring storm impacting our forecast area. A stream of heavy convective precipitation is rotating around the upper level low and across the Palmer Divide area this morning, with more widespread but somewhat lighter precipitation on the western extent of that. The plume of heavier precipitation will be shifting slowly northward through the afternoon hours as the upper low creeps northeast across southeast Colorado. Heavy rain and flood threat will continue. Many areas of the plains picked up between 0.75 and 2 inches of rain over the last two days, and the ground is becoming increasingly saturated. The embedded storms this morning are producing heavy rainfall with rates likely greater than 1" per hour, although the storms fortunately so far are small. That said, we're seeing persistent redevelopment and training of these storms, which will lead to an increasing load on streams and likely ponding of water/lowland flooding through this afternoon and evening. Rain rates are expected to come down overnight, but with today's rain and saturation, we'll see further rises on larger streams and rivers. More hydro talk in the Hydrology section below. For the severe storm threat, the low level winds are attempting to turn more easterly on the plains, and there may be a local convergence zone attempting to develop per surface observations from around Limon north/northeast into Sedgwick and Phillips Counties. 0-1km helicity is approaching 100 m2/s2 east of that line, and thus we wouldn't be surprised to see a couple short- lived tornadoes develop late this morning into the afternoon. A few of the stronger cells have already exhibited slight rotation, and more significantly toward Kansas. Fortunately daytime heating is significantly limited by the abundant cloud cover and widespread precipitation, but tornado threat will still be something to watch for. We don't think there's much large hail/wind threat given the limited instability of <500 J/kg. Snow...Another problem area with snow levels dropping significantly below the previous forecast given the heavy precipitation rates. We've earlier added a Winter Weather Advisory to South Park where snow continues to accumulate and there is some impact on roads. Most of the impact in the southern foothills has been generally over the higher elevations above 8,000-8,500 feet but will watch potential for advisory there, too. Overnight, we'll get into the back edge deformation zone so fairly widespread precipitation will continue across the Front Range, while the eastern plains could see a break/dry slot work in. We've got a ways to go before this storm loosens its grip on northeast Colorado. && .SHORT TERM...(Today and tonight) Issued at 302 AM MDT Thu May 11 2023 Widespread rainfall continues today through Friday which could lead to flooding across burn areas, small rivers, and urban drainage. The current Flood Watch now covers majority of the urban corridor and plains including cities such as Denver, Boulder and Castle Rock. After preforming every Colorado type of spring weather in the last three days, we're remain on track for ample amounts of moisture across the region thanks to the upper level trough. Given that 500-700mb temperatures have decreased slightly, areas above 10k ft can expect moderate to heavy snow this morning through Friday with snowfall accumulations between 8-16 inches. A Winter Storm Warning is in effect for portions of the Park and Gore Ranges now until 12 PM Friday afternoon. Good news. Some parts of the northeastern plains in drought conditions are benefiting from this moisture. Areas such as Sterling and Holyoke stations are reporting over 0.3-0.5 inches of liquid overnight. CoAgMet also has a 1-day precipitation total of 2.2 inches for Brush Colorado for May 10th. Similar to yesterday, multiple rounds of rain showers will occur along with embedded thunderstorms. Thunderstorm ingredients aren't as favorable compared to yesterday but nevertheless, CAPE values near 800-1000 J/kg, 40 kt shear at 0-6km, and 7 C/km lapse rates should provide enough to produce severe storms with hail, gusty winds, and lightning. Given the movement of the low pressure system, expect rain showers become periodic as moisture wraps on the backside of this system by this evening. The heaviest period of rainfall will likely occur late this afternoon into early evening as thunderstorm coverage decreases. As the low pressure system exits, northwesterly flow will increase across the plains. This will keep wind gusts outside of thunderstorm near 30-35 mph for the Palmer Divide and eastern plains this afternoon into the overnight hours. .LONG TERM...(Friday through Wednesday) Issued at 302 AM MDT Thu May 11 2023 Closed low finally shifts east of Colorado Friday with the center of the low making it over central Nebraska by 00Z Saturday. Showers will linger into Friday morning, but decrease through out the day and ending most places by evening. Rainfall intensity will be lighter on Friday as well. Blocking pattern continues through the weekend and into the first half of next week. Strong upper level high to remain parked over southwest Canada, with a weak broad long wave trough beneath it over the western part of the country. Weak waves rotate around the trough and will bring chances for showers and thunderstorms. Except for the mountains, Saturday is looking mainly dry across the area with weak ridging lifting north across Colorado. For Sunday through Wednesday, timing of the waves is still quite uncertain. Will have a mention of showers and thunderstorms each day. Temperatures under this pattern are expected to be below normal through at least Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1053 AM MDT Thu May 11 2023 IFR conditions will persist. Rain and embedded thunderstorms will continue through the afternoon. Main threat of storms will occur through about 22Z-23Z, before precipitation turns to all stratiform overnight. Visibility down to 1 1/2-2SM or so possible with heavier showers and/or storms. Wind should remain northerly this morning through early evening eventually shifting northwest as the low pressure system moves out of the the state. && .HYDROLOGY... Issued at 1053 AM MDT Thu May 11 2023 Heavy rain and flood threat will continue. Many areas of the plains picked up between 0.75 and 2 inches of rain over the last two days, and the ground is becoming increasingly saturated. The embedded storms this morning are producing heavy rainfall with rates likely greater than 1" per hour, although the storms fortunately so far are small. That said, we're seeing persistent redevelopment and training of these storms, which will lead to an increasing load on streams and likely ponding of water/lowland flooding through this afternoon and evening. Warm cloud depths range from about 4,000-5,000 feet along the I-25 Corridor, to as much as 6,000-7,000 feet over the eastern plains which means storms will be very efficient rain producers. Rain rates are expected to come down overnight as we switch to a more stratiform rain, but with today's rain and saturation, we'll see larger streams and rivers on the rise. We'll see rain move into the burn areas as well, but the chance of heavier convective showers with a higher flash flood risk may be limited by lack of instability. There's still a risk of convective development however, so we're clearly not out of the woods. Even if we don't get convection and heavier rain rates, we'll see lighter but persistent rain below 9,000 feet, and mostly snow above that. Snow level may occasionally dip to 8,000-8,500 feet. The rain alone could be enough for small mud/debris flows. Rain will be decreasing in coverage and end most places on Friday. There will be a chance for showers and thunderstorms this weekend and into early next week. Additional heavy precipitation is not expected, but rivers and streams are expected to be running high due to the recent rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon MDT Friday for COZ033-034. Winter Weather Advisory until 2 pm MDT Friday for COZ037. Flood Watch through late tonight for COZ035-038>046-048>051. && UPDATE...Barjenbruch SHORT TERM...AD LONG TERM...Meier AVIATION...Barjenbruch HYDROLOGY...AD/Meier
Hazardous weather outlook, May 11, 11:20 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1120 AM MDT Thu May 11 2023 COZ030>051-121730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1120 AM MDT Thu May 11 2023 ...A Flood Watch is in effect through late tonight for the northern Front Range Foothills, I-25 Corridor, and northeast plains of Colorado... ...Severe threat for the northeast plains... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Rain and thunderstorms will continue across the foothills, I-25 Corridor, and northeast plains, leading to possible flooding of low lying areas and streams. Rivers will also rise due to the amount of rain, with another 1-2 inches expected in many locations. Rain should taper off over the northeast plains overnight, but continue along the I-25 Corridor. Severe weather and a couple tornadoes will be possible over the northeastern plains. The highest risk of tornadoes would be east of a line from Sterling to Akron this afternoon. Tornadoes may be short-lived and difficult to see due to heavy rainfall. Meanwhile, large hail and high winds are not a significant threat at this time. Snow will occur above 9,500 feet, with accumulations of 8-16 inches likely for the higher mountains. Snow levels may occasionally dip to 8,000 feet or so with heavier showers, with some accumulation above that especially above Conifer and through South Park. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rain and mountain snow will decrease and come to an end later Friday afternoon as the storm system slowly exits the region. There will be a chance for showers and thunderstorms this weekend and into early next week. Additional heavy precipitation is not expected, but rivers and streams are expected to be running high due to the recent rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required on the eastern plains of Colorado this afternoon.
In the hours before
Local storm report, May 11, 12:31 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1231 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN ELIZABETH 39.36N 104.60W
05/11/2023 M4.50 INCH ELBERT CO TRAINED SPOTTER
MEASURED SINCE APPROXIMATELY 3PM WEDNESDAY
MAY 10. MINOR FLOODING OF DITCHES ALONGSIDE
ROADS REPORTED.
&&
BRLocal storm report, May 11, 2:01 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
201 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD 2 ESE CHERRY CREEK RESE 39.62N 104.83W
05/11/2023 ARAPAHOE CO PARK/FOREST SRVC
FLOODWATERS FROM CHERRY CREEK RESULTED IN
DAMAGE TO E LAKE VIEW RD IN CHERRY CREEK
STATE PARK, WITH PARTIAL COLLAPSE ALONG THE
SIDES OF THE ROAD.
&&
BRThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| May 10, 6:11 PM MDT | Tornado Warning | BOU | Morgan, Washington | 34 min |
| May 10, 6:12 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Washington | 3 hr |
| May 10, 6:14 PM MDT | Tornado Warning | BOU | Morgan | 31 min |
| May 10, 6:33 PM MDT | Tornado Warning | BOU | Logan, Morgan | 27 min |
| May 10, 6:39 PM MDT | Tornado Warning | BOU | Washington | 36 min |
| May 10, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 48 min |
| May 10, 6:55 PM MDT | Tornado Warning | BOU | Logan, Weld | 35 min |
| May 10, 7:48 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 117 min |
| May 10, 8:35 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 6 hr |
| May 10, 9:02 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 5 hr |
| May 11, 2:09 AM MDT | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 32 hr |
| May 11, 10:12 AM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 6 hr |
| May 11, 10:16 AM MDT | Winter Weather Advisory | BOU | Park | 4 hr |
| May 11, 11:28 AM MDT | Areal Flood Advisory | BOU | Arapahoe, Elbert | 6 hr |
| May 11, 12:14 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 2 hr |
| May 11, 12:34 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver | 26 hr |
| May 11, 2:35 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 25 hr |
| May 11, 2:42 PM MDT | Areal Flood Warning | BOU | Adams, Denver | 27 hr |
| May 11, 2:47 PM MDT | Special Weather Statement | BOU | Sedgwick | 28 min |
| May 11, 4:45 PM MDT | Areal Flood Advisory | BOU | Douglas | 24 hr |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.